Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 37, NWS Bismarck, ND

June 14, 2011Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2011, 5:38 AM MDT for Grant County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2011, 5:38 AM MDT (11:38 UTC)
Expired
Jun 14, 2011, 6:17 AM MDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Grant County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS53 KBIS 141138
SVRBIS
NDC037-141245-
/O.NEW.KBIS.SV.W.0037.110614T1138Z-110614T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
538 AM MDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 645 AM MDT

* AT 536 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LEITH...OR 37 MILES NORTHEAST OF LEMMON...
  AND MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEITH AND HEIL AROUND 545 AM MDT.
  CARSON AROUND 555 AM MDT.
  LARK AROUND 610 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4631 10174 4663 10161 4663 10131 4619 10149
TIME...MOT...LOC 1138Z 202DEG 20KT 4632 10161
WIND...HAIL <50MPH 1.00IN

$$

VINING
2 follow-up statements
032 
WWUS53 KBIS 141157
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
657 AM CDT TUE JUN 14 2011

NDC037-141245-
/O.CON.KBIS.SV.W.0037.000000T0000Z-110614T1245Z/
GRANT ND-
557 AM MDT TUE JUN 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT
COUNTY UNTIL 645 AM MDT...

AT 550 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 29 MILES NORTH OF WATAUGA...OR 41 MILES NORTHEAST 
OF LEMMON...OR JUST SOUTH OF CARSON...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL 
GRANT COUNTY...INCLUDING HIGHWAY 21 NEAR AND EAST OF CARSON...AND 
NEAR LARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4631 10174 4663 10161 4663 10131 4619 10149
TIME...MOT...LOC 1155Z 232DEG 18KT 4635 10151
WIND...HAIL <50MPH 1.00IN

$$

VINING
398 
WWUS53 KBIS 141217
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
717 AM CDT TUE JUN 14 2011

NDC037-141227-
/O.CAN.KBIS.SV.W.0037.000000T0000Z-110614T1245Z/
GRANT ND-
617 AM MDT TUE JUN 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM FROM 
CARSON TO LARK.

LAT...LON 4631 10174 4663 10161 4663 10131 4619 10149
TIME...MOT...LOC 1217Z 232DEG 18KT 4641 10138

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:17 AM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 14, 3:17 AM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT TUE JUN 14 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY...

AN UNSETTLED PATTERN IS EXPECTED TO CONTINUE DURING THE SHORT
TERM...WITH THE MAJOR FORECAST CONCERN BEING THE ONGOING CHANCES FOR
RAIN AND THUNDERSTORMS AGGRAVATING FLOODING.

THE NEXT SYSTEM TO AFFECT THE FORECAST AREA IS AN UPPER LEVEL LOW
THAT WAS CENTERED OVER CENTRAL ALBERTA WITH A TROUGH EXTENDING
SOUTHWARD ACROSS WESTERN MONTANA AND WYOMING. UPPER LEVEL SHORTWAVE
ENERGY MOVING NORTHEASTWARD FROM THE BASE OF THE TROUGH HAD ALREADY
REACHED SOUTHWESTERN NORTH DAKOTA...AND THIS FEATURE IS ASSOCIATED
WITH ONGOING THUNDERSTORMS THAT MOVED INTO SOUTHWESTERN NORTH DAKOTA
FROM SOUTHEASTERN MONTANA. THIS SHORTWAVE IS THE LEADING EDGE OF A
SERIES OF SHORTWAVE ENERGY IMPULSES THAT WILL MOVE ACROSS THE
NORTHERN PLAINS TODAY AND TONIGHT...LINGERING INTO WEDNESDAY OVER
THE EASTERN DAKOTAS AND MINNESOTA. THE MAIN UPPER LOW IS PROGGED TO
ENTER WESTERN NORTH DAKOTA TONIGHT...MOVE EAST ACROSS THE STATE
TONIGHT AND WEDNESDAY...AND IS FORECAST TO BE OVER NORTHERN
MINNESOTA BY WEDNESDAY EVENING.

MEANWHILE AT THE SURFACE...LOW PRESSURE WAS CENTERED OVER WESTERN
SOUTH DAKOTA AND EXTENDED INTO WESTERN NORTH DAKOTA. THIS FEATURE IS
FORECAST TO MOVE EAST ACROSS THE DAKOTAS TODAY...AND SHOULD BE IN
THE RED RIVER VALLEY BY WEDNESDAY MORNING.

THIS SCENARIO WILL MEAN A PROLONGED PERIOD OF SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT...CONTINUING OVER CENTRAL NORTH
DAKOTA IN THE FORM OF LIGHT PRECIPITATION ON WEDNESDAY. ALTHOUGH
SEVERE WEATHER PARAMETERS FOR HAIL AND HIGH WIND ARE NOT AS STRONG
AS WAS THE CASE ON SUNDAY...THE POTENTIAL FOR SIGNIFICANT RAINFALL
WILL BE THE MAIN THREAT. MODELS ARE SUGGESTING WIDESPREAD RAINFALL
TOTALS FOR TODAY THROUGH THIS EVENING TO RANGE FROM 0.5 INCHES TO 1
INCH ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

LOOKING AT HIGH TEMPERATURES TODAY IN THE UPPER 60S WEST TO MID TO
UPPER 70S EASTERN PARTS OF CENTRAL NORTH DAKOTA. DRIER AIR MOVING IN
BEHIND THE SURFACE LOW/TROUGH...AND LOWS TONIGHT SHOULD REACH THE
UPPER 40S SOUTHWEST...TO THE UPPER 50S EAST. MORE SUNSHINE ON
WEDNESDAY WITH HIGHS IN THE 70S.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
ACTIVE WEATHER WILL CONTINUE THROUGH THE PERIOD...WITH POPS
CONTINUED EVERY PERIOD. THE MAIN CHALLENGE IS DIAGNOSING THE
EVOLUTION OF THE LARGE WESTERN CONUS H5 LOW. AGREE WITH HPC THAT
THE 00Z GFS REPRESENTS A REASONABLE COMPROMISE IN TIMING. OVERALL
TRENDS SUGGEST RAIN GRADUALLY ADVANCING FROM WEST TO EAST ACROSS
THE FORECAST AREA WEDNESDAY NIGHT INTO THE WEEKEND...AS A SERIES
OF SHORT WAVE TROUGHS EJECT THROUGH THE REGION IN SOUTHWEST FLOW.
UNFORTUNATELY...THERE WILL LIKELY SEVERAL WINDOWS OF HEAVY RAIN
POTENTIAL OVER MOST...IF NOT ALL OF THE FORECAST AREA...ALL THE
WAY THROUGH THE WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES
WILL LIKELY BE SLIGHTLY BELOW NORMAL...WITH MAINLY 60S/70S...AND
OVERNIGHT LOWS NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
NEAR TERM RADAR AND MODEL TRENDS...INCLUDING THE RAPID UPDATE
RUC...INDICATE SHOWERS AND STORMS WILL INITIALLY BE MOST
WIDESPREAD AT KISN/KMOT/KBIS THROUGH MIDDAY...WITH THE FOCUS OF
THE PRECIP SHIFTING EASTWARD TO KJMS BY LATE AFTERNOON/EVENING.
EXPECT PERIODS OF MVFR CIGS/VSBYS WITH SHOWERS AND STORMS.

&&

.HYDROLOGY...
ANOTHER ROUND OF PRECIPITATION TODAY AND TONIGHT...WITH AMOUNTS
BETWEEN 0.5 AND 1 INCH EXPECTED OVER MUCH OF WEST AND CENTRAL NORTH
DAKOTA. ONE AREA OF CONCERN INVOLVES THE COUNTIES OF
MORTON...OLIVER...GRANT...ADAMS AND HETTINGER AS THESE RECEIVED
HEAVY PRECIPITATION SUNDAY NIGHT. THIS FORECAST RAINFALL MAY CAUSE
SOME ADDITIONAL RISES ON LOCAL STREAMS AND RIVERS...AND AREAS OF LOW
LAND FLOODING.

AREAS ACROSS THE MISSOURI AND SOURIS RIVERS WILL ALSO BE AFFECTED BY
THIS EXPECTED WIDESPREAD RAINFALL. SEE THE LOCAL HYDROLOGICAL
FORECASTS FOR THESE LOCATIONS WHICH HAVE THIS RAINFALL INCORPORATED
IN THE RIVER FORECASTS AT WWW.WEATHER.GOV/BIS

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM/HYDROLOGY...VINING
LONG TERM/AVIATION...KINNEY
Hazardous weather outlook, Jun 14, 4:59 AM MDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
559 AM CDT TUE JUN 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
559 AM CDT TUE JUN 14 2011 /459 AM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME AREAS MAY
RECEIVE HEAVY RAINFALL...AND THIS MAY AGGRAVATE CURRENT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THE REST OF THE WEEK...THROUGH
THE WEEKEND...INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 14, 4:37 AM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
537 AM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND GST     7 NNW CARSON            46.51N 101.60W
06/12/2011  E60.00 MPH       GRANT              ND   LAW ENFORCEMENT

            REPORTED BY COUNTY SHERIFF

&&

RK
Special weather statement, Jun 14, 5:30 AM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
630 AM CDT TUE JUN 14 2011

NDZ042-141230-
GRANT-
530 AM MDT TUE JUN 14 2011

...STRONG STORM IN GRANT COUNTY...

AT 527 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL GRANT COUNTY...MOVING NORTHEAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LEITH AND HEIL BY 540 AM MDT...
  CARSON BY 555 AM MDT...
  LARK BY 610 AM MDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:14 AM MDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 14, 9:21 AM MDTFlash Flood WarningBISBurleigh, Emmons, Kidder, Logan6 hr
Jun 14, 10:42 AM MDTFlash Flood WarningBISEmmons, Kidder, Logan, McIntosh, Stutsman4 hr
Jun 14, 10:58 AM MDTFlash Flood WatchBISEmmons, Foster, Kidder, Logan, McIntosh, Stutsman7 hr
Jun 14, 12:20 PM MDTAreal Flood AdvisoryBISStutsman80 min
Jun 14, 12:32 PM MDTFlash Flood WarningBISStutsman3 hr
Jun 14, 1:04 PM MDTAreal Flood AdvisoryBISLaMoure3 hr
Jun 14, 3:03 PM MDTAreal Flood WarningBISBurleigh, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more23 hr
Jun 14, 3:29 PM MDTAreal Flood AdvisoryBISDickey22 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.